Hair Loss/Hair loss after steroids?
I had surgery about 3 months ago. It was supposed to be an in and out surgery, but I woke up with partial paralysis of the right side. I was put on Decadron for about 1 month to help reduce the swelling in my spinal cord. I am also on neurontin for the nerve pain. While I was on the steroids, I had increased facial hair growth, my scalp hair grew faster, had fluid retention, etc. Most of the fluid retention and hair growth went away after about 2 months of stopping the Decadron. Now after 3 months of learning to walk again and get my life back, I am now experiencing quite a bit of hair loss. My hair has gotten a lot thinner and I find hair in the sink, shower, and when I run my fingers through my hair. Could this loss be from taking the steroids? Will my hair grow back? I am still on neurontin. I also take a multivitamin and biotin each day. I am a 55 year old female. Thanks for your help!
The loss is called a Telogen Effluvium and is common a month or two after something which stresses the body such as what you have been through. The steroids may have prolonged the growth despite the stress you were under and when they were withdrawn the hairs went into their next life cycle. Most of you hair will grow back.I suggest you apply Rogaine Foam 5% minoxidil once a day in the morning for the next 5 months to speed up the regrowth of the lost hair.
I have described this in Chapter 4 in my book "Hair Loss Answers" which can be read for free online at:
"Stress can cause a type of hair loss called telogen effluvium. This condition is not caused by the general accumulated stress of ordinary interactions with people at home and at work, but rather by sudden severe emotional or physiological incidents. Severe stressful events can cause some or most actively growing hair follicles to prematurely shift into the regression phase, and then the resting phase, during which the hairs fall out easily.
There is usually a delay of a few weeks to a few months before the shedding is noticeable, but after this delay the shedding seems to occur quite suddenly. Because the shedding is delayed, this type of hair loss is often a mystery to the person suffering the condition. The stressful event that triggered it is frequently forgotten, and it is rarely thought to be connected with the “new problem.”
Examples of sudden severe emotionally stressful events include the death or terminal illness of a family member or close friend, marriage, divorce, and unexpected job loss. Severe physiological stressful events shock the body, and some examples are heart attacks, major surgery, and illnesses with prolonged high fever such as malaria, viral pneumonia, and severe cases of the flu.
In most cases of telogen effluvium, the hair follicles recover and soon shift back to the regular growth cycle.
However, repeated instances of telogen effluvium can result in premature hair loss in people predisposed to lose their hair late in life. The average growth cycle of a hair follicle takes about five years, but each follicle is “genetically programmed” for only a limited number of growth cycles. For example, if a particular hair follicle were “genetically programmed” for only ten growth cycles, after about fifty years that follicle would stop producing new hairs. When all the follicles at the hairline or crown of the head are “genetically programmed” this way, a receding hairline or bald spot appears after all the growth cycles for the follicles in those areas have been cycled through.
Each incidence of telogen effluvium uses up one “life” of the affected hair follicles. So instead of having a receding hairline or bald spot at age fifty, the hair loss may occur a few years earlier. This is not a significant issue if telogen effluvium occurs once or twice in a lifetime; however, accelerated hair loss can result from repeated severe stressful events, if each instance triggers a new round of telogen effluvium."